Probability distributions for wave runup on beaches

Hughes, Michael G., Moseley, Adrienne S. and Baldock, Tom E. (2010) Probability distributions for wave runup on beaches. Coastal Engineering, 57 6: 575-584. doi:10.1016/j.coastaleng.2010.01.001


Author Hughes, Michael G.
Moseley, Adrienne S.
Baldock, Tom E.
Title Probability distributions for wave runup on beaches
Journal name Coastal Engineering   Check publisher's open access policy
ISSN 0378-3839
1872-7379
Publication date 2010-06
Year available 2010
Sub-type Article (original research)
DOI 10.1016/j.coastaleng.2010.01.001
Volume 57
Issue 6
Start page 575
End page 584
Total pages 10
Editor Hans F Burcharth
Place of publication Amsterdam, The Netherlands
Publisher Elsevier Science BV
Collection year 2011
Language eng
Subject C1
960902 Coastal and Estuarine Land Management
090599 Civil Engineering not elsewhere classified
Abstract Measured probability distributions of shoreline elevation, swash height (shoreline excursion length) and swash maxima and minima from a wide range of beach types are compared to theoretical probability distributions. The theoretical distributions are based on assumptions that the time series are weakly steady-state, ergodic and a linear sum of random variables. Despite the swash process being inherently non-linear, results indicate that these assumptions are not overly restrictive with respect to modeling exceedence statistics in the upper tail of the probability distribution. The RMS-errors for a range of exceedence level statistics (50, 10, 5, 2, and 1%) were restricted to <10 cm (and often <5 cm) for all of the swash variables that were investigated. The results presented here provide the basis for further refinement of coastal inundation modeling as well as stochastic-type morphodynamic modeling of beach response to waves. Further work is required, however, to relate the parameters of swash probability distributions to wave conditions further offshore. (C) 2010 Elsevier B.V. All rights reserved.
Keyword Wave rump
Swash
Morphodynamics
Coastal inundation
Beach processes
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Received 21 November 2008; revised 17 December 2009; accepted 4 January 2010. Available online 11 February 2010.

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Civil Engineering Publications
Official 2011 Collection
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 12 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 17 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 08 Jun 2010, 14:51:31 EST by Jeannette Watson on behalf of School of Civil Engineering